Dear Dr. Roach: In December, I developed an abscess in my jaw from food getting caught in my tooth. I went to see a dentist who prescribed clindamycin and metronidazole. I came down with a case of C. difficile.
I have since found evidence that antibiotics and clindamycin can cause C. diff.
I am getting mixed messages about my prognosis. Some medical people are telling me it’s not a big deal and to just wash my hands a lot. My primary doctor, however, gave me the impression that this is basically a terminal diagnosis.
She told me how sorry she was and that I had been a very healthy person, but am not any longer. She told me that it will most likely recur, and every time it does it will be more difficult to treat until I become antibiotic-resistant, and that people die from it. She also told me that she would set me up for the standard yearly appointment, but that I should come see her whenever I need to.
I am paranoid about what my future holds and what, if anything, I can do. I would like your opinion of this situation. Any guidance you can give me would be greatly appreciated.
Clostridium difficile (C. diff) infections are common, but can be serious. As you correctly note, many antibiotics are associated with the acquisition of symptomatic C. diff infections, and although clindamycin is the best known, other antibiotics (quinolones, amoxicillin and related penicillins) are actually more common.
The antibiotics kill off large numbers of healthy bacteria, allowing the unhealthy C. diff to take over. The cardinal symptom of C. diff is watery diarrhea, at least three loose stools in 24 hours. Abdominal pain and cramping, nausea and poor appetite are common. Fever is less common. Symptoms can start during antibiotic treatment or up to a month after completing antibiotics.
Treatment is stopping the antibiotic if possible and if still being given. Antibiotic treatment against C. diff is with the newer drug fidaxomicin or with oral vancomycin. Unfortunately, fidaxomicin is ridiculously expensive — a course of fidaxomicin is $3,000 US via goodrx.com in the U.S. at the time of writing.
A course of oral vancomycin costs much less, often less than $200 through the same website. If neither of these is available, metronidazole is a less-expensive alternative. Fidaxomicin has the lowest risk of recurrence of the infection, and many experts will reserve it for a person who has recurred after oral vancomycin. For the unusual person who continues to recur after antibiotic treatment, fecal microbiota transplants (processed from stool of healthy donors) have been safe and effective.
I am disturbed that you got the impression that C. diff is a terminal diagnosis. Although in rare cases, hospitalized patients can get so sick that they can die from C. diff, this would be very unusual in less severe disease, as in someone who is able to go home from the hospital.
Handwashing is necessary to reduce infection to others. Avoiding drugs such as Prilosec, that suppress acid, can help prevent recurrences. Finally, probiotics (live healthy bacteria) may be of use in reducing infection and recurrence.